17 answers

4 Year Old Always Thirsty

Hi Ladies! My 4 year old little boy has been constantly thirsty for the last couple of months. He is always asking for something to drink, and his lips are always dry and cracked. I was wondering if this is normal, or should I look into this further? I've always heard that a symptom of diabetes is excessive thirst, so I don't want to overlook something if it could be dangerous to his health. He does take medicine for allergies/asthma, anemia, and we have just added meds for ringworm. The ringworm meds are the only new ones, but his thirstiness seemed to begin before we started the ringworm stuff. I'm not one of those moms who freaks out over every little thing, but I am curious if there is any of you who have experienced something similar? Thanks in advance!

1 mom found this helpful

What can I do next?

So What Happened?™

Thank you for all of the responses, Ladies! Many of you suggested that it may be his allergy meds that are causing the dry mouth, but he has been on those since he was a year old, without the extreme thirst. And he IS always hungry. I didn't know that was also a sign of Type I diabetes. At any rate, I will be calling his pedi first thing next week to get this all checked out. Thanks again!

Featured Answers

IT could be the asthma meds, but please take him to the Dr. That is a sign of diabetes. Is he constantly hungry and eat like there no tomorrow? That is also a sign.

1 mom found this helpful

You should definitely talk to his Pediatrician about his excessive thirst to rule out anything serious. I would imagine with the allergy/asthma medicine, he is either taking some type of antihistamines or decongestants, which are very 'drying' and can dehydrate. With the additional medicines, who knows. I have always thought that ringworm was treated with a topical medicine. If the combination of medicines is causing this, maybe his doctor can take him off of the Ringworm Meds and give him an ointment for that.

1 mom found this helpful

More Answers

I would suspect that the allergy meds are to blame--increased thirst is listed as a side effect of Zyrtec, Claritin, Singulair, etc. Check the side effects included with your prescription or look them up online--you would be suprised about how little doctors know about the side effects of many drugs.

Diabetes can be difficult to diagnose in your children, some symptoms are:
thirst
weight loss
tiredness
frequent urination
tummy pains
headaches
behaviour problems

If your son is experiencing two or more of these symptoms, then you should have a discussion with your pediatrician.

Give him all the water he wants to drink. Dilute juices and avoid added sugar or corn syrup--full-strength juices and added sugars can increase thirst.

3 moms found this helpful

You should definitely talk to his Pediatrician about his excessive thirst to rule out anything serious. I would imagine with the allergy/asthma medicine, he is either taking some type of antihistamines or decongestants, which are very 'drying' and can dehydrate. With the additional medicines, who knows. I have always thought that ringworm was treated with a topical medicine. If the combination of medicines is causing this, maybe his doctor can take him off of the Ringworm Meds and give him an ointment for that.

1 mom found this helpful

The meds. that he is taking for allergies is most likely also making him thirsty. Along with this they will also make him go to the bathroom (liquid) more often. Big circle. Watch him and see if he is licking his lips mine did this and we made it so that he used chap stick several times a day. Good luck

1 mom found this helpful

IT could be the asthma meds, but please take him to the Dr. That is a sign of diabetes. Is he constantly hungry and eat like there no tomorrow? That is also a sign.

1 mom found this helpful

what type of asthma medication is he on? sometimes the side effects of the medications are excessive thirst. read up on your childs medications.. it's ok to be thirsty!! some kids just drink alot especially with it being so hot now. other symptoms of diabetes is headache, sweating, nausea, shaking or if it is low blood sugar inability to stay awake. and it makes them pee alot too, but if they are drinking alot they are going to pee alot too!!!!!

1 mom found this helpful

This could very well be related to the antihistamines he is on. I have been on them for many years and they do dry you out; I have never experienced dry cracking lips though. However, it couldn't hurt to call the nurses line at his pediatrician's office and talk this over. You never want to overlook the possibility of diabetes. Maybe they will want to do a test. We had my son tested a year ago because he went through a spell where he was always thirsty too. I didn't even have to take him in. I just picked up a lab slip and we had his blood drawn. Fortunately, it was negative.

1 mom found this helpful

I don't know what the weather's been like in Beckville lately, but here in Austin, it's been in the triple digits!
I'm wondering if he's just making up for lost moisture. Any outdoor activities will take more moisture from his body than they would have even a month ago.
If you're not experiencing the chapped lips, perhaps you wear lipstick or chapstick? Maybe reminding him to carry a tube of the latter and use it often would be helpful?
Is he really drinking all day long? That is, could it be that he doesn't really drink a lot for a good portion of the day and then he drinks a whole lot?
Dehydration could also cause headaches.

Hope that the pediatrician or nurse is able to help you

HTH
K., mama to
Catherine, 5.5y
Samuel, 2.5y
Baby, 9/09

1 mom found this helpful

Hi B.
Bless you for your courage and loving concern. I would think that all the meds this child is on is totally absorbing all the fluid in his little body. I would try to gradually get him of some of them if possible and look for alternative solutions instead of meds for allergies etc.
Then, I would have him checked to see if there is something else going on with him. If he has anemia I would try to give him natural blood building foods if possible...he is at an age where he can take a good vitamin- but not one over the counter (flintstones etc ) NO>NO>NO< get him a good natural one if you..there are several out there just for kids...feed him foods that are high in iron also.......but mostly have him checked by a really good pedi.
good luck and blessings

1 mom found this helpful

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.